New Jersey, 2021

Flash Flooding in New Jersey, July 2, 2021

July 2, 2021 · NWS OKX · 5 events in 2 counties and zones

Low pressure meandering along a stalled frontal boundary produced scattered showers and thunderstorms across the region. With light upper level flow, these storms were generally slow moving, resulting in flash flooding across portions of urban northeast New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Low pressure meandering along a stalled frontal boundary produced scattered showers and thunderstorms across the region. With light upper level flow, these storms were generally slow moving, resulting in flash flooding across portions of urban northeast New Jersey. Rainfall amounts in the heaviest storms ranged from around 1 to 1.5 inches, including 1.47 inches reported by the Newark Airport ASOS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 2, 4:29 PM EST, 11 minutes earlier.

Area forecast discussion, Jul 2, 4:29 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service New York NY
529 PM EDT Fri Jul 2 2021

.SYNOPSIS...
Low pressure across the area will give way to an approaching
backdoor cold front this evening, which will pass through
western areas before midnight. Strengthening offshore low
pressure will then pass well south and east of the area late
tonight into Saturday. Weak high pressure builds across the area
late Saturday night into Sunday. A warm front will then pass
through on Monday, followed by a midweek cold front that may
become nearly stationary across the area.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Expect an unsettled evening as heights continue to fall in
response to an approaching upper trough and a backdoor cold
front working in from the NE. Latest analysis shows backdoor
cold front through New Haven Ct south across the east end of
Long Island. At the same time, another weak boundary along the
north shore of Long Island, extends back west to a weak low over
the NYC metro. This has been the focus of convection and heavy
rainfall the last couple of hours. Convection is likely to build
in from the west, converging with the approaching backdoor cold
front. Moderate to heavy showers with embedded thunderstorms
will likely impact NE NJ, the Lower Hudson Valley, and the NY/NJ
metro. This area will likely weaken as it overruns the cold
front from the east while moving across Long Island and CT later
this evening. In addition, steering winds in the storm layer
remain weak (less than 10 kt). Another half to one inch of
rainfall with localized higher amounts over 2 inches is possible
across this area.

For the second half of the night, showers will linger and may
become more widespread toward daybreak with the approach of the
upper trough.

Winds will back around to the NE this evening at 10 to 15 mph
with a brief gusts up to 20 mph possible, especially along the
coast.

Overnight lows will dip into the upper 50s inland to the lower
60s at the coast. This is several degrees below normal.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
Cool and wet on Saturday with NE to N winds as deepening low
pressure passes of to the east of New England. This will keep
the area under a veil of clouds with on and off showers.
Airmass looks more stable, so any deeper convection will be
isolated with mainly showers. Highs will only in the 60s,some 15
to 20 degrees below normal.

The upper low/trough passes to the east Saturday night with
diminishing chances of showers. On Sunday, less cloud cover but
still cold air aloft on the backside of the trough with the
airmass likely to destabilize enough for scattered afternoon
showers and thunderstorms in the afternoon.

Lows Sunday morning will be in the 50s with highs Sunday
rebounding into the 70s with a few 80 degree readings possibly
in the NY/NJ metro. This is 5 to 10 degrees below normal.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Warm start to the week is in the forecast. Mid level ridge builds
into southern New England Monday. This when coupled with the
established Atlantic high and steady southwest winds leads to above
average temperatures. Monday dew points are in the low 60s and with
temperatures in the mid to upper 80s it is unlikely Heat Advisory
criteria will be met. However Tuesday and Wednesday dew points rise
into the mid to upper 60s with temperatures in the low 90s. It is
possible these days may reach criteria and will have to be
monitored. Fortunately a trough over Great Lakes region nears New
York late Wednesday into Thursday bringing increased rain chances
and mitigating the hear. Beyond Thursday much depends on the
development or lack there of with the remnants of Elsa. Global
models still show some disagreement on the trajectory and intensity
though it is likely additional moisture from the system and or Gulf
Coast moisture in general will lead to possible increased rain
chances Friday.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
A back door cold front pushes across the area this evening.

Showers and thunderstorms will continue this eve with MVFR and
low end VFR conditions. MVFR or lower still expected for eastern
terminals.

Southwest winds remain less than 10 kt outside of convection.
Winds will eventually become more easterly then northeasterly
late this evening/early tonight as the backdoor cold front push
across the region.

Some drizzle will be possible overnight with the backdoor cold
front. Additional showers and thunderstorms will be possible
again on Saturday.

     NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Winds will be highly variable thru 00Z due to the proximity to
tstms. CIGS may be VFR at times thru 00Z.

.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday afternoon...MVFR or lower likely at times in showers.
.Sunday...Mainly VFR. A chance of showers. An isolated thunderstorm
possible.
.Monday...Mainly VFR. Slight chance of showers and thunderstorms N
and W of NYC.
.Tuesday...Mainly VFR.
.Wednesday...Sub-VFR in showers and thunderstorms, mainly in the
afternoon. SW winds become more northerly late.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Sub-SCA expected on non-ocean through Sunday night. SCA seas
expected on the ocean through Saturday and potentially Saturday
night due to 4 to 5 ft swell. E/NE winds will increase to 15 to
20 kt or a bit higher behind a backdoor cold front passing
through this evening, then gradually diminish late tonight. The
seas on the ocean lower below SCA with the decrease in wind
Sunday into Sunday night.

SCA conditions unlikely through the long term. Winds are
expected to be out of the southwest 13-17 kts through Wednesday
with waves 4-5 ft. Winds then shift out of the northwest
following a west low pressure system.

&&

.HYDROLOGY...
Isolated flash flooding is possible this evening across NE NJ,
the Lower Hudson Valley, and the NY/NJ metro as an upper trough
and frontal boundary converge on the area. No other hydrologic
problems are expected beyond tonight.

&&

.TIDES/COASTAL FLOODING...
There is a high risk of rip currents at the ocean beaches
through Saturday evening. The primary factor contributing to
this is a southerly swell of 4 to 5 feet height and 7 to 8
second period. Surf height is expected to increase on Saturday
as an easterly swell develops in combination with a continuing
southerly swell of 4 feet height and 8 second period. Surf
height will be relatively greater for the more eastern ocean
beaches.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk through Saturday evening for NYZ075-080-
     081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ355.
     Small Craft Advisory until 6 PM EDT Saturday for ANZ350-353.

&&
Hazardous weather outlook, Jul 2, 2:59 PM EST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
359 PM EDT Fri Jul 2 2021

NYZ075-080-081-178-179-032000-
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens-
Southern Nassau-
359 PM EDT Fri Jul 2 2021

...HIGH RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-032000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Northern Queens-Northern Nassau-
359 PM EDT Fri Jul 2 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-032000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
359 PM EDT Fri Jul 2 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 2, 2:52 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service New York NY
352 PM EDT Fri Jul 2 2021

NYZ067-022045-
Orange-
352 PM EDT Fri Jul 2 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ORANGE COUNTY...

At 351 PM EDT, a strong thunderstorm was located over Millrift, or
over Port Jervis. The storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Port Jervis, Cuddebackville, Otisville, Huguenot, Unionville,
Deerpark, Westtown and Slate Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4149 7476 4150 7448 4151 7447 4126 7447
      4127 7450 4136 7470 4137 7469 4138 7471
      4139 7471 4140 7474 4143 7474 4143 7476
      4145 7476 4146 7475
TIME...MOT...LOC 1951Z 265DEG 3KT 4141 7471

DS
Local storm report, Jul 2, 3:37 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
437 PM EDT FRI JUL 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     FLASH FLOOD      1 NE FLUSHING           40.78N 73.83W
07/02/2021                   QUEENS             NY   PUBLIC

            WHITESTONE EXPRESSWAY CLOSED AT 22ND ROAD.

&&
Special weather statement, Jul 2, 3:44 PM EST, 56 minutes before
Special Weather Statement
National Weather Service New York NY
444 PM EDT Fri Jul 2 2021

NYZ067-069-022145-
Rockland-Orange-
444 PM EDT Fri Jul 2 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ORANGE AND ROCKLAND
COUNTIES...

At 444 PM EDT, a strong thunderstorm was located over Unionville, or
8 miles northwest of Warwick, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Suffern, Monroe, Warwick, Sloatsburg, Chester, Greenwood Lake,
Florida, Harriman, Unionville, Kiryas Joel, Woodbury, Westtown, Slate
Hill, Pine Island and Hillburn.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4140 7459 4140 7403 4111 7413 4113 7420
      4117 7430 4132 7460
TIME...MOT...LOC 2044Z 276DEG 15KT 4131 7451

DS
Local storm report, Jul 2, 3:47 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
447 PM EDT FRI JUL 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     FLASH FLOOD      1 ESE FLUSHING          40.77N 73.82W
07/02/2021                   QUEENS             NY   PUBLIC

            BUILDING LOBBY FLOODED WITH A FEW INCHES OF
            WATER. OFFICE ON THE GROUND FLOOR IS PUMPING
            OUT FLOODWATER.

&&

JP
Local storm report, Jul 2, 3:59 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
459 PM EDT FRI JUL 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     FLASH FLOOD      2 WNW JAMAICA           40.73N 73.83W
07/02/2021                   QUEENS             NY   PUBLIC

            STANDING WATER UP TO BUMPERS OF CARS.

&&

JP

The radar

The Philadelphia radar (KDIX), 87 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Hudson

When
July 2, 4:40 PM EST to 6:00 PM EST
Where
Hudson County, 1.46 mi WSW of Greenville to 0.2 mi NE of Jersey City Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.694, -74.107

Numerous roads were closed due to flooding in Jersey City.

Flash Flood, Hudson

When
July 2, 5:14 PM EST to 6:00 PM EST
Where
Hudson County, 1.02 mi N of Kearny to 1.3 mi SW of Kearny
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.785, -74.147

Numerous roads were closed due to flooding in Kearny.

Flash Flood, Hudson

When
July 2, 5:30 PM EST to 6:00 PM EST
Where
Hudson County, 0.71 mi E of Kearny to 0.87 mi E of Kearny
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
40.768, -74.137

Severe local flooding was reported just north of the train station in the town of Kearny. Water rescues were performed on Schuyler Avenue to assist motorists trapped in flood waters.

Flash Flood, Hudson

When
July 2, 7:25 PM EST to 7:45 PM EST
Where
Hudson County, 0.77 mi S of Jersey City Arpt to 0.68 mi S of Jersey City Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.709, -74.099

Cars were reported stranded in flood waters in Jersey City.

Flash Flood, Essex

When
July 2, 7:36 PM EST to 7:45 PM EST
Where
Essex County, 1.1 mi E of Brills Jct to 1.34 mi ENE of Brills Jct
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.731, -74.129

All lanes were closed due to flooding on the US 1&9 truck route northbound at the New Jersey Turnpike in Newark.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2021Every state in 2021This day in weather historyWarnings in New Jersey, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976303, 976305, 976307, 976309, 976312.